What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 29, 12:00 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 29, 12:00 AM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
100 AM EDT Sat Jul 29 2023
.Mesoscale Update...
Issued at 1259 AM EDT Sat Jul 29 2023
A convective complex continues to barrel through central and northern
IL, now on the doorstep of central Indiana. Infrared imagery shows
some cloud top cooling on the southern half of the system, likely
leading to an overall decline in severe potential for western and
southern portions of central Indiana (outside of the watch area).
On the northern extent, currently over the SE suburbs of Chicago,
cloud tops are much higher, indicative of the better shear/cold pool
balance seen on radar. This will be the primary area of concern for
damaging wind gusts and isolated tornadoes (Highlighted by the
current Watch). The overall parameter spacing is still fairly potent
with a narrow corridor of 4000+ J/kg MUCAPE and a developing 35-40kt
LLJ. This corridor is on the southern edge of a prior evening line
of warm advection induced thunderstorms, and is where a better shear
balance may exist as this system moves S/E. With that said, a
cooling PBL and eventual elevation of the complex should counteract
some of this and eventually remove the threat of isolated tornadoes.
As the system continues to push through, stabilization of the PBL
and a separation from better upper level shear should lead to
weakening and dissipation around and after 08Z. At this point the
severe threat will diminish rapidly, but 30-40mph wind gusts and
localized flooding will still be a threat.
&&
.Short Term...(Today and tonight)
Issued at 1259 AM EDT Sat Jul 29 2023
* Severe Storms Possible Friday Night
* Quieter weather for much of the area Today
Currently an ongoing MCS is pushing ESE through NE IL and Northern
IN. This will continue along an instability axis created by warm
advection induced thunderstorms from earlier in the evening.
MORE DETAILS ON STORM THREAT TONIGHT IN MESOSCALE DISCUSSION
_______________________________________________________________
Synoptically, this overnight system is driven by a broad upper level
trough and jet axis, along with a goldy-locks zone of highly warm
and moist air near the surface and just enough cold air aloft for a
potent amount of instability. This has allowed the system to continue
to develop even after peak diurnal heating ended and now cooling has
begun. This system is expected to pass through central Indiana
between 05-09Z overnight, with some potential for residual weak
showers and storms over the area through the morning. This will
greatly depend on where any left over boundary reside and the
overall potency of the MCS an d associated cold pool as it becomes
elevated over the area. The stronger the cold pool, the more
stabilization and subsidence will occur in its wake, and there for
less shower coverage.
Otherwise, a mostly mundane pattern is in store for central Indiana
tomorrow. The main forcing should be pushed far enough south to keep
conditions mostly dry through the day. Temperatures will be closer to
seasonal as NW flow in the wake of the MCS helps keep warmest
temperatures to the S. The current expectation is for highs in the
mid to upper 80s, with a W to NW wind of around 8-12mph and dew
points in the upper 60s; a reprieve from prior day conditions. The
only caveat to this quieter forecast is the location of the meso-low
from the prior mentioned MCS. If this is too far north, parts of S
and SE central Indiana may stay within the quasi-warm sector where
greater unstably and lift could lead to afternoon thunderstorms.
Confidence in the afternoon forecast will greatly increase by
morning as models ingest more accurate initial conditions.
Tomorrow night should be much of the same, with dry and mostly clear
skies. Patchy for will be a threat over rural areas to the north and
river valleys to the south that get any evening rain. With clear and
mostly calm conditions a few areas may see dense fog, but confidence
in where this could occur is very low.
&&
.Long Term...(Sunday through Friday)
Issued at 1259 AM EDT Sat Jul 29 2023
The general synoptic-scale theme in the long term will be a
deepening trough in the east and amplifying ridge in the west. We
will remain in northwesterly flow and on the periphery of deeper
more anomalous moisture. This is a pattern where mesoscale details
will ultimately dictate timing and coverage of precipitation (i.e.,
compact midlevel perturbations, residual cold pools, gravity waves,
etc.). One or more organized convective systems will be possible
given stronger momentum aloft on the periphery of the ridge
contributing to adequate deep layer shear. A limiting factor may be
the tendency for weak instability owing to a southward nudge of
continental air Sunday into early next week. Preceding this on
Saturday night, an active convective regime may be in progress from
the previous diurnal cycle given residual deep moisture,
instability, frontal convergence and upstream shortwave trough. This
trough should nudge a slightly cooler/drier cP air mass in on
Sunday.
A more amplified shortwave trough on Thursday should push anomalous
precipitable water and higher instability into Indiana increasing
coverage of convection at some point Thursday into Thursday night.
Although ensemble spread grows toward the end of the week, there is
still enough of a signal to indicate at least slightly cooler/drier
cP air mass nudges into central Indiana by Friday.
&&
.Aviation...(06Z TAF Issuance)
Issued at 1140 PM EDT Fri Jul 28 2023
Impacts:
- Best timing for thunderstorms with brief MVFR and worse conditions
along with near-severe to severe wind gusts is 06z-10z. Less of
chance KHUF sees activity
- Convection could linger after 10z and at times later today but
confidence too low to put in TAFs
Discussion:
A thunderstorm complex will drop southeast across central Indiana
overnight with the potential for strong to severe wind gusts and
brief heavy rain and MVFR and worse flying conditions. Additional
storms are possible later this morning with leftover boundaries and
lingering moisture and instability. Best chance of thunderstorms
looks to be from 06z-10z at KLAF, KIND and KBMG. The complex may
miss KHUF as it moves southeast.
Mostly VFR flying conditions are expected away from thunderstorms.
A cold front will drop southeast over the terminals this afternoon
resulting in a wind shift SSW to NW. Wind speeds will generally be
below 10 knots except briefly much higher related to the gust front
of the convective complex.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale...Updike
Short Term...Updike
Long Term...BRB/Updike
Aviation...MK
Hazardous weather outlook, Jul 28, 9:13 PM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1013 PM EDT Fri Jul 28 2023
INZ021-028>031-035>049-051>057-060>065-067>072-300215-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
1013 PM EDT Fri Jul 28 2023
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Strong to severe thunderstorms remain possible after midnight
tonight. Damaging winds and large hail will be the main severe
threats, but heavy rain and flooding are also possible.
The northern half of central Indiana has the best chances for seeing
severe storms overnight.
Lightning is a threat from any thunderstorm.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Peak afternoon heat index values will approach 100 to 105 degrees
Saturday.
Thunderstorms will be possible Saturday and Saturday night. Strong
winds are possible, along with heavy rain and lightning.
Thunderstorms will be possible again late Wednesday into Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed tonight.
&&
More information, along with other weather, hydrological, and
climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 29, 12:21 AM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
121 AM EDT Sat Jul 29 2023
INZ028-029-035-290545-
Fountain IN-Warren IN-Tippecanoe IN-
121 AM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of northern Fountain,
southwestern Tippecanoe and central Warren Counties through 145 AM
EDT...
At 121 AM EDT, Doppler radar was tracking a strong thunderstorm over
Williamsport, or 17 miles northeast of Danville, moving east at 35
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Williamsport around 125 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
west central Indiana.
&&
LAT...LON 4037 8737 4040 8699 4021 8707 4021 8709
4015 8710 4020 8743
TIME...MOT...LOC 0521Z 259DEG 32KT 4026 8733
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
UpdikeSpecial weather statement, Jul 29, 12:40 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
140 AM EDT Sat Jul 29 2023
INZ021-029-030-290615-
Clinton IN-Tippecanoe IN-Carroll IN-
140 AM EDT Sat Jul 29 2023
...Strong thunderstorms will impact portions of Carroll, northern
Tippecanoe and northwestern Clinton Counties through 215 AM EDT...
At 140 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Winamac to near Otterbein.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Lafayette around 155 AM EDT.
This includes Interstate 65 between mile markers 169 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
central, north central and west central Indiana.
&&
LAT...LON 4074 8653 4069 8652 4069 8637 4056 8638
4034 8665 4046 8709 4056 8709 4056 8677
4066 8677 4068 8674 4068 8676 4074 8675
TIME...MOT...LOC 0540Z 279DEG 35KT 4097 8667 4052 8707
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
UpdikeSpecial weather statement, Jul 29, 12:46 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
146 AM EDT Sat Jul 29 2023
INZ028>030-035-036-043-044-290630-
Clinton IN-Montgomery IN-Fountain IN-Parke IN-Warren IN-
Vermillion IN-Tippecanoe IN-
146 AM EDT Sat Jul 29 2023
...Strong thunderstorms will impact portions of Fountain, southern
Tippecanoe, west central Clinton, north central Parke, Warren,
northwestern Vermillion and northwestern Montgomery Counties through
230 AM EDT...
At 145 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boswell to Muncie. Movement was east at 50
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Covington, Lafayette, West Lafayette and Veedersburg.
This includes the following highways...
Interstate 65 between mile markers 162 and 170.
Interstate 74 between mile markers 1 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
central and west central Indiana.
&&
LAT...LON 4032 8753 4048 8742 4048 8711 4036 8665
4008 8693 3993 8732 3998 8753
TIME...MOT...LOC 0545Z 278DEG 42KT 4045 8743 4013 8786
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
UpdikeSpecial weather statement, Jul 29, 1:05 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
205 AM EDT Sat Jul 29 2023
INZ021-029>031-036>039-290645-
Howard IN-Clinton IN-Montgomery IN-Tipton IN-Boone IN-Tippecanoe IN-
Hamilton IN-Carroll IN-
205 AM EDT Sat Jul 29 2023
...Strong thunderstorms will impact portions of southeastern Carroll,
southeastern Tippecanoe, Clinton, Howard, Boone, northwestern
Hamilton, Tipton and northeastern Montgomery Counties through 245 AM
EDT...
At 205 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Delphi to 11 miles
northwest of Crawfordsville. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lebanon, Tipton and Windfall.
This includes Interstate 65 between mile markers 133 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
central, north central and west central Indiana.
&&
LAT...LON 4056 8637 4056 8586 4027 8586 3996 8642
4020 8698 4065 8638
TIME...MOT...LOC 0605Z 291DEG 44KT 4052 8655 4019 8701
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
UpdikeSpecial weather statement, Jul 29, 1:20 AM EST, 5 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
220 AM EDT Sat Jul 29 2023
INZ035>037-043-044-290700-
Montgomery IN-Fountain IN-Boone IN-Parke IN-Vermillion IN-
220 AM EDT Sat Jul 29 2023
...Strong thunderstorms will impact portions of southern Fountain,
northern Parke, southwestern Boone, northern Vermillion and
Montgomery Counties through 300 AM EDT...
At 220 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Lafayette to near Ridge Farm.
Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newport.
This includes Interstate 74 between mile markers 9 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4009 8753 4021 8697 3996 8640 3986 8717
3988 8753
TIME...MOT...LOC 0620Z 275DEG 29KT 4022 8685 3994 8768
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Updike